Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 208, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2011, 8:58 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2011, 8:58 PM MDT (02:58 UTC)
- Expired
- Jul 29, 2011, 10:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND
The radar
The Glasgow radar (KGGW), 225 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 9:00 PM MDT | HAIL 1 | Trotters, ND | RECEIVED 1.74 INCHES OF RAIN. HAIL LASTED ABOUT 15 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 5:02 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 3184 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
285
WUUS53 KBIS 300258
SVRBIS
NDC007-033-053-300400-
/O.NEW.KBIS.SV.W.0208.110730T0258Z-110730T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM MDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...
SOUTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 1000 PM MDT
* AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SKAAR...OR 20 MILES SOUTH OF SIDNEY...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
TROTTERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4743 10405 4759 10406 4761 10405 4759 10333
4724 10334 4713 10370 4720 10402 4724 10406
4742 10406
TIME...MOT...LOC 0258Z 292DEG 30KT 4744 10401
WIND...HAIL 60MPH 1.75IN
$$
SIMOSKO2 follow-up statements
178
WWUS53 KBIS 300314
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT FRI JUL 29 2011
NDC007-033-053-300400-
/O.CON.KBIS.SV.W.0208.000000T0000Z-110730T0400Z/
BILLINGS ND-GOLDEN VALLEY ND-MCKENZIE ND-
914 PM MDT FRI JUL 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MCKENZIE...NORTHERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES
UNTIL 1000 PM MDT...
AT 910 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TROTTERS...OR 26 MILES SOUTHEAST OF SIDNEY...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN GOLDEN VALLEY...
NORTHWESTERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES.
A SEVERE THUNDERSTORM WATCH CONTINUES FOR WESTERN NORTH DAKOTA UNTIL
11 PM MDT/12 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4743 10405 4759 10406 4761 10405 4759 10333
4724 10334 4713 10370 4720 10402 4724 10406
4742 10406
TIME...MOT...LOC 0313Z 292DEG 30KT 4738 10386
WIND...HAIL 60MPH 1.75IN
$$
SIMOSKO/HUBER341
WWUS53 KBIS 300359
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT FRI JUL 29 2011
NDC007-033-053-300406-
/O.EXP.KBIS.SV.W.0208.000000T0000Z-110730T0400Z/
BILLINGS ND-GOLDEN VALLEY ND-MCKENZIE ND-
959 PM MDT FRI JUL 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCKENZIE HAS
BEEN ALLOWED TO EXPIRE AS THE SEVERE THUNDERSTORMS HAVE EXITED.
HOWEVER...NORTHERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES
HAS BEEN REISSUED WITH SEVERE THUNDERSTORM WARNING 211. PLEASE REFER
TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER INFORMATION. GOLF
BALL SIZED HAIL AND WINDS IN EXCESS OF 70 MPH ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM MDT/12 AM CDT.
LAT...LON 4743 10405 4759 10406 4761 10405 4759 10333
4724 10334 4713 10370 4720 10402 4724 10406
4742 10406
TIME...MOT...LOC 0356Z 292DEG 30KT 4725 10337
$$
SIMOSKO/HUBERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:19 PM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 29, 5:19 PM MDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 619 PM CDT FRI JUL 29 2011 .UPDATE... UPDATE FOR SEVERE THUNDERSTORM WATCH. && .DISCUSSION... SEVERE THUNDERSTORM WATCH NOW IN EFFECT UNTIL 05Z THIS EVENING ACROSS THE WEST. DEEP LAYER SHEAR IS BORDERLINE...BUT LAPSE RATES ARE QUITE STEEP...AOA 8C/KM. LARGE HAIL OF GOLFBALL SIZE OR BIGGER WILL BE THE MAIN THREAT...ALTHOUGH THERE IS PLENTY OF DOWNDRAFT CAPE AND A FEW STRONG WIND GUSTS MAY OCCUR AS WELL. && .AVIATION... HANDLED OVERNIGHT CONVECTION WITH VCTS AND CB GROUPS...AS CONFIDENCE IS LOW IN ANY ONE PARTICULAR TAF SITE BEING AFFECTED BY A THUNDERSTORM. && .BIS WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH WEST UNTIL 05Z. && UPDATE...KINNEY
Hazardous weather outlook, Jul 29, 1:37 PM MDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 237 PM CDT FRI JUL 29 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 237 PM CDT FRI JUL 29 2011 /137 PM MDT FRI JUL 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON OVER SOUTHWEST NORTH DAKOTA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. CHANCES FOR THUNDERSTORMS THIS AFTERNOON ARE ALSO FORECAST OVER THE REMAINDER OF WESTERN NORTH DAKOTA AND FOR THE SOUTH CENTRAL. CHANCES FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA. THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH DAYBREAK SATURDAY MORNING FOR ALL AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING MAINLY OVER EAST CENTRAL AND SOUTHEASTERN NORTH DAKOTA. CHANCES FOR THUNDERSTORMS CONTINUE SATURDAY AFTERNOON AND EVENING OVER FAR SOUTH CENTRAL AND FAR SOUTHEASTERN NORTH DAKOTA...SOME POSSIBLY SEVERE WITH THE BETTER CHANCES FOR SEVERE WEATHER OVER THE SOUTHERN JAMES RIVER BASIN OF NORTH DAKOTA. ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON WEST THEN WEST AND CENTRAL SUNDAY NIGHT INTO MONDAY. MORE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT 1-800-247-0212. HEINERT
In the hours before
Special weather statement, Jul 29, 6:38 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 638 PM MDT FRI JUL 29 2011 NDZ041-042-044-300145- ADAMS-GRANT-HETTINGER- 638 PM MDT FRI JUL 29 2011 ...SPECIAL WEATHER STATEMENT... AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL PERKINS COUNTY...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... HETTINGER BY 655 PM MDT... HAYNES BY 700 PM MDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Local storm report, Jul 29, 6:39 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL MARMARTH 46.29N 103.92W
07/29/2011 M1.75 INCH SLOPE ND LAW ENFORCEMENT
&&
JVININGLocal storm report, Jul 29, 6:56 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 8 ENE MARMARTH 46.34N 103.77W
07/29/2011 M0.75 INCH SLOPE ND EMERGENCY MNGR
&&
LHUBERSpecial weather statement, Jul 29, 7:00 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 800 PM CDT FRI JUL 29 2011 NDZ041-042-044-300200- ADAMS-GRANT-HETTINGER- 700 PM MDT FRI JUL 29 2011 ...SPECIAL WEATHER STATEMENT... AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAMS COUNTY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS AROUND 50 MPH ARE EXPECTED...ALONG WITH A BRIEF HEAVY DOWNPOUR. * THE THUNDERSTORM WILL BE NEAR... BENTLEY AND BURT BY 745 PM MDT... NEW LEIPZIG BY 755 PM MDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Local storm report, Jul 29, 7:15 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 10 W RHAME 46.23N 103.86W
07/29/2011 M2.50 INCH BOWMAN ND EMERGENCY MNGR
RELAYED BY BOWMAN EM...GOLFBALL TO TENNIS BALL SIZED
HAIL... LASTED ABOUT 10 MINUTES...
&&
LHUBERSpecial weather statement, Jul 29, 7:46 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 846 PM CDT FRI JUL 29 2011 NDZ042-044-045-300245- ADAMS-GRANT-SIOUX- 746 PM MDT FRI JUL 29 2011 ...SPECIAL WEATHER STATEMENT... AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN GRANT COUNTY...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY DOWNPOURS. LOCATIONS IMPACTED INCLUDE... HEIL... LEITH... CARSON... ST. GERTRUDE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:30 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 60 min |
| Jul 29, 7:39 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 51 min |
| Jul 29, 8:25 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 65 min |
| Jul 29, 9:26 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 45 min |
| Jul 29, 9:41 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Ward | 64 min |
| Jul 29, 9:47 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 58 min |
| Jul 29, 10:06 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 54 min |
| Jul 29, 10:33 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 57 min |
| Jul 29, 10:43 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 29 min |
| Jul 29, 11:03 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 27 min |
| Jul 29, 11:09 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 51 min |
| Jul 29, 11:16 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 44 min |
| Jul 29, 11:27 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 31 min |
| Jul 29, 11:53 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 67 min |
| Jul 30, 1:34 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 56 min |
| Jul 30, 1:48 AM MDT | Areal Flood Advisory | BIS | Burleigh, Morton, Oliver | 3 hr |
| Jul 30, 2:08 AM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 6 hr |
| Jul 30, 2:24 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 66 min |
| Jul 30, 3:05 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, Stutsman | 55 min |
| Jul 30, 3:42 AM MDT | Flash Flood Warning | BIS | Emmons, Logan | 6 hr |
| Jul 30, 3:45 AM MDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 60 min |
| Jul 30, 4:32 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 58 min |
| Jul 30, 8:19 AM MDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.